Pennsylvania, 2016

Winter Weather in Pennsylvania, December 11 to 12, 2016

December 11 to 12, 2016 · NWS PBZ · 4 events in 4 counties and zones

Low pressure moving across the Great Lakes pushed a warm front north from West Virginia to northwest Pennsylvania, producing snow across counties north of Pittsburgh, with a period of freezing rain in the Laurel Ridges of Pennsylvania, and Garrett county Maryland. Storm total of 4 to 6 inches fell in over 24 hours across Mercer, Venango, and Forest counties, with around a tenth of an inch of…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving across the Great Lakes pushed a warm front north from West Virginia to northwest Pennsylvania, producing snow across counties north of Pittsburgh, with a period of freezing rain in the Laurel Ridges of Pennsylvania, and Garrett county Maryland. Storm total of 4 to 6 inches fell in over 24 hours across Mercer, Venango, and Forest counties, with around a tenth of an inch of freezing rain accumulation over the Laurel Ridges, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 10, 9:09 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Dec 10, 9:09 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
909 PM EST Sat Dec 10 2016

.SYNOPSIS...
Low pressure will bring snow later tonight through Sunday,
followed by mixed precipitation Sunday night, changing to rain
Monday. Much colder air arrives late in the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
With 9pm update, delayed snowfall by another hour or two
considering latest HRRR/RAP/NAM model runs, upstream observations
and dry air observed in the local 00Z sounding. Although snowfall
accumulations had some minor changes made, they were insignificant
to overall trends. Previous discussion follows.

Temperatures will remain in the 20s overnight as a warm front
approaches with snow developing west to east mainly after
midnight. Generally an inch or so by sunrise with lesser amounts
across the far south, with slightly higher amounts toward the I-80
corridor.

Deepening low pressure heading toward the Great Lakes will
provide warm advection and lift for snow to continue Sunday with
best amounts north of I-70, with higher amounts north of
Pittsburgh where a winter weather advisory has been issued. Snow
will diminish in the afternoon across the far south and mix with
rain, as the warm front shifts north taking best lift and
moisture with it.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Highest snow totals were placed across the northern counties
where best lift and moisture will reside into Sunday evening and
the winter weather advisory will continue. As surface low shifts
north expect enough warming aloft to change precip over to rain
across the south, with a period of freezing rain possible north of
Pittsburgh and in the ridges. With less snow expected across the
southern ridges, no headline was issued at this time, with any
freezing precip not expected until Sunday night.

Still expect all precip to mix with or change to plain rain before
sunrise Monday, as southwest flow ahead of an approaching cold
front warms the column. Temperatures will then level off Monday as
the front sweeps east with rain and or snow showers ending.

An arctic front will then be approaching Tuesday with low chance
POPs for snow showers ahead of the front.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Upper troughing and cold W-WSW flow should persist across the
eastern CONUS through Friday maintaining the chance for lake
enhanced and upslope snow showers. Some accumulation is likely with
a 13+ degree temperature difference between the lake and 850hpa.
With  uncertainty in band placement, have just upped PoPs for the
likely locations through Saturday morning. A less amplified
pattern sets up for the weekend through early next week, with
several crossing shortwaves progged. Differences in the evolution
of these systems prompted the use of the superblend for much of
this timeframe. Much below average temperatures are expected to
moderate by early next week.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
VFR / high MVFR conditions will deteriorate early in the morning
as snow showers develop ahead of an approaching warm front.

Conditions will quickly fall to low MVFR and IFR in snow with some
improvement at the terminals from BVI/PIT/AGC southward by midday
as drier air works in in the lower levels. Sunday night
precipitation will start up again and IFR conditions will return as
the warm front begins to lift over the forecast area.

.OUTLOOK...
Restrictions are likely to continue through Monday, returning again
Wednesday, with crossing areas of low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...Winter Weather Advisory until 4 AM EST Monday FOR PAZ007>009-
     013>016-022-023.
WV...None.

&&
Hazardous weather outlook, Dec 10, 1:48 PM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EST SAT DEC 10 2016

PAZ007>009-015-016-111900-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON-
148 PM EST SAT DEC 10 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ013-014-022-023-111900-
LAWRENCE-BUTLER-ARMSTRONG-INDIANA-
148 PM EST SAT DEC 10 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA AND
WESTERN PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509>511-111900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-GREENE-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-
PRESTON-
148 PM EST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LIGHT SNOW SUNDAY MAY ACCUMULATE 1 TO 3 INCHES BEFORE MIXING WITH
AND CHANGING TO RAIN SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ512>514-111900-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-EASTERN PRESTON-
WESTERN TUCKER-EASTERN TUCKER-
148 PM EST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LIGHT SNOW SUNDAY MAY MIX WITH AND CHANGE OVER TO FREEZING RAIN
OR FREEZING DRIZZLE SUNDAY NIGHT. A WINTER WEATHER ADVISORY MAY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Mercer

When
December 11, 12:00 AM EST to December 12, 5:00 AM EST
Where
Mercer forecast zone
Reported by
Law Enforcement
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Winter Weather, Venango

When
December 11, 12:00 AM EST to December 12, 5:00 AM EST
Where
Venango forecast zone
Reported by
Trained Spotter
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Winter Weather, Forest

When
December 11, 12:00 AM EST to December 12, 5:00 AM EST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Winter Weather, Westmoreland Ridges

When
December 11, 12:00 AM EST to December 12, 5:00 AM EST
Where
Westmoreland Ridges forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667306, 667307, 667308, 667309.